Missouri, 2017

Flash Flooding and Hail in Missouri, June 14 to 15, 2017

June 14 to 15, 2017 · NWS LSX · 8 events in 6 counties and zones

Outflow boundary moved through region and was the trigger for multicell thunderstorm complex. There were numerous reports of damaging winds with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Outflow boundary moved through region and was the trigger for multicell thunderstorm complex. There were numerous reports of damaging winds with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 14, 6:06 AM CST, 5 hours 29 minutes earlier.

Area forecast discussion, Jun 14, 6:06 AM CST, 5 hours 29 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
706 AM CDT Wed Jun 14 2017

.SHORT TERM...  (Through Late Tonight)
Issued at 351 AM CDT Wed Jun 14 2017

The forecast for today and tonight are vastly more complicated than
those of the previous few nights. All indications are the recent
stretch of dry weather will come to an end and this period will mark
the beginning of an active stretch that will last into the weekend.

A shortwave trof stretching from eastern ND thru NW IA into central
KS, along with a southwesterly LLJ and reservoir of very unstable
air was fueling several elongated clusters of showers and
thunderstorms stretching from the upper MS Valley into the central
Plains. The models are in relatively good agreement with the
large scale features, with western ND upper low lifting north-
northeast into southern Manitoba over the next 24 hours with the
aforementioned short wave trof moving east-northeast thru the mid-
upper MS today. As a result the mid-upper flow will become
increasingly westerly bringing a modest increase in deep layer
shear supportive of organized multicells, as well as transporting
steeper mid level lapse rates into the area. All indications that
very unstable conditions will develop again this afternoon in
response to both diurnal heating of the warm moist air mass and
advancement of the steeper lapse rates. What is less clear is the
convective trends. While there is far from total agreement amongst
the models which leads to uncertainty, there seems to be a
growing signal suggesting there will be a big uptick in storms in
northeast and east central MO and west central IL this afternoon.
While there may be some WAA generated isolated-scattered activity
beginning as early as this morning, the scenario that seems more
plausible is that a remnant convective outflow boundary from
currently activity in western IA/northwest MO will become the
focus for new storms early this afternoon in northeast MO/west
central IL. A multicell thunderstorm complex will then evolve and
move southeast impacting east central MO and southwest IL during
the late afternoon. The 00Z NAMNEST, NSSL 3km WRF and various runs
of other CAMS supported this scenario. If this complex of storms
does indeed evolve as discussed, then it would have a severe
threat of predominately damaging winds and to a lesser extent
large hail. Owing to more clouds, temperatures today should not be
quite as hot as the previous few days, however highs in the lower
90s still looks quite reasonable for east central MO into
southwest IL.

Much of the forecast for tonight hinges on what happens today and
thus there is a fair amount of uncertainty. At least some guidance
suggests that storms may be ongoing from St. Louis east/southeast
early this evening, and new storms will develop to the west on the
outflow. This new activity would then impact central and eastern MO.
Alternatively, another possibility is another complex of storms will
evolve this evening across northeast MO ahead of the advancing cold
front and move southeast along a similar path of the earlier day
storms.

Glass

.LONG TERM...  (Thursday through Tuesday)
Issued at 351 AM CDT Wed Jun 14 2017

(Thursday - Sunday Night)

Active weather pattern is expected to continue late this week into
the beginning of the weekend with multiple rounds of thunderstorms
across the Midwest. Mesoscale details this far out are highly
uncertain, but it does appear there is at least the possibility of
a MCS both Thursday and Friday nights, in addition to diurnal
convection on Friday. A final round of showers and thunderstorms is
expected Saturday evening through Sunday morning along/ahead of a
strong synoptic cold front.

Expectation is for most of Thursday to be dry as weak cold front or
outflow boundary from overnight convection should yield slightly
drier and more stable air across the area. While it will still be
seasonably hot, the slightly drier air filtering into the St.
Louis metro area should preclude the necessity of any heat
headlines. Only have peak heat index values Thursday afternoon of
around 95 degrees. For reference, Thursday would need to be the
fourth day of 100+ heat index values to warrant a heat advisory
headline.

Highly uncertain forecast for Thursday night with respect to
potential MCS. NAM/GFS both have a complex of thunderstorms rolling
through much of the area from the northwest late Thursday night
while ECMWF continues to basically have nothing within the mid-
Mississippi Valley. Best guess is for thunderstorms to initiate
across central or eastern Kansas where the higher instability will
reside late Thursday afternoon. This area should track ESE and
weaken as it heads into a less unstable environment coincident
with weakening of the low-level jet and associated moisture
convergence. Consequently, have highest PoPs across western
sections of the forecast area for late Thursday night. Not
expecting much of a severe threat with any thunderstorms late
Thursday night due to fairly weak-moderate instability aloft and
expectation for any MCS (assuming one actually forms) to weaken as
it heads into the CWA. If a MCS is able to maintain its strength
into western portions of the CWA, a wind threat could exist.

Seasonably hot and humid weather on tap once again for Friday along
with the chance for both leftover morning convection from a possible
MCS the night before, along with diurnal storms during the
afternoon/early evening hours. Surprisingly enough, all model
guidance agrees with the genesis of a MCS across the mid-Missouri
Valley Friday evening and tracking ESE across roughly the northern
half of the area very late Friday night/first thing Saturday
morning. This complex also would likely weaken as it heads through
the CWA as low-level jet weakens and instability subsides late
Friday night. This complex, like its predecessor could pose a threat
for predominantly strong wind gusts if it can hold itself together
long enough.

Saturday should be much like Thursday with a mostly dry day behind
possible morning storms associated with the previous night's MCS.
Dewpoints should be at least a couple of degrees higher however, so
have peak heat index readings in the 95-100F range Saturday
afternoon.

Very strong shortwave trough will quickly sweep through the Upper
Midwest Saturday night with an attendant cold front moving through
the CWA. This period likely will have the highest threat for
severe weather as convection develops along/ahead of this frontal
boundary. With the mid-latitude westerlies extending a bit
further to the south, more favorable deep-layer shear will exist
across the area. Highest threat for severe convection at this
time appears to be along a southwest to northeast axis from
central Missouri through northeast Missouri into west-central
Illinois, mainly during the evening hours.

Thunderstorms may be ongoing from the night before across southern
portions of the area Sunday morning. Most of the area should have a
dry and much cooler day behind the strong cold front. Highs are
forecast to be in the low to mid 80s across the area, with dewpoints
eventually dropping into the 50s by Sunday night areawide.

(Monday - Tuesday)

Early next week is expected to be dry and seasonably cool under
northwest flow aloft. Expecting temperatures to be near to slightly
below normal both day and night, which will feel like a nice change
compared to the heat and humidity of this week for most folks.

Gosselin

&&

.AVIATION...  (For the 12z TAFs through 12z Thursday Morning)
Issued at 636 AM CDT Wed Jun 14 2017

The threat of showers and thunderstorms is much greater today than
recent days, however there is a fair amount of uncertainty in the
exact location of storms and timing of impacts at any of the
terminals. The new TAFS reflect my best guess on potential impacts
and timing. While there could be some showers or storms across
eastern MO or western IL later this morning it appears there is a
much higher probability this afternoon. Present thinking is
scattered thunderstorms will develop from northeast MO into
central MO by early this afternoon and move east-southeast
increasing in coverage to a thunderstorm complex as the afternoon
progresses. Given the uncertainties I was not agressive in the
terminal impacts and primarily indicate the best window of shower
and thunderstorm probabilities. If indeed this scenario evolves
then much lower flight conditions and gusty winds would be
possible. Another complex of showers and thunderstorms may impact
parts of northeast/eastern MO and west central IL again tonight.
Outside of any precipitation, VFR flight conditions will prevail.

SPECIFICS FOR KSTL:

The threat of showers and thunderstorms is much greater today than
recent days, however there is a fair amount of uncertainty in the
exact location of storms and timing of impacts. While there could
be some showers or storms across eastern MO later this morning,
it appears there is a much higher probability this afternoon.
Present thinking is scattered thunderstorms will develop from
northeast MO into central MO by early this afternoon and move
east-southeast increasing in coverage to a thunderstorm complex
which could impact KSTL in the 21-01z time frame. Given the
uncertainties I was not agressive in the terminal impacts and
primarily indicate the best window of shower and thunderstorm
probabilities. If indeed this scenario evolves then lower flight
conditions and gusty winds would be possible. Another complex of
showers and thunderstorms may impact parts of eastern MO including
KSTL during the overnight hours. Outside of any precipitation,
VFR flight conditions will prevail.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 14, 3:15 AM CST, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
415 AM CDT Wed Jun 14 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-150915-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
415 AM CDT Wed Jun 14 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms are possible this
afternoon through tonight across much of the area. Damaging winds
and large hail are the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated strong to severe thunderstorms are possible Thursday
night as well as on Friday and Friday night across portions of the
area. Damaging winds appear to be the primary threat.

Scattered severe thunderstorms are possible Saturday afternoon and
evening, mainly across portions of northeast Missouri and west-
central Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.
Spotters are encouraged to report any type of severe weather to
the National Weather Service.

Gosselin

In the hours before

Special weather statement, Jun 14, 11:10 AM CST, 25 minutes before
Special Weather Statement
National Weather Service St Louis MO
1210 PM CDT WED JUN 14 2017

ILZ059-099-100-MOZ061-063>065-141800-
Madison IL-Macoupin IL-Jersey IL-St. Louis MO-St. Charles MO-
Jefferson MO-St. Louis City MO-
1210 PM CDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON...CENTRAL
MACOUPIN AND EASTERN JERSEY COUNTIES IN SOUTHWESTERN ILLINOIS...
NORTHEASTERN ST. CHARLES...NORTHERN JEFFERSON AND ST. LOUIS COUNTIES
IN EAST CENTRAL MISSOURI AND ST. LOUIS CITY UNTIL 100 PM CDT...

At 1210 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jerseyville to near Lonedell. Movement was
northeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
St. Louis, St. Charles, St. Peters, Florissant, Wildwood, University
City, Ballwin, Granite City, Alton, Kirkwood, Maryland Heights,
Hazelwood, Webster Groves, Ferguson, Arnold, Manchester, Godfrey,
Creve Coeur, Overland and Clayton.

This includes the following highways...
 Interstate 44 in Missouri between exits 261 and 277.
 Interstate 55 in Missouri between exits 190 and 191.
 Interstate 70 in Missouri between exits 227 and 231.

This also includes  Scott Joplin Historic Site, Route 66 State Park,
Castlewood State Park, Confluence State Park, First Missouri State
Capitol Historic Site, and Beaver Dam State Park.

LAT...LON 3866 9015 3866 9018 3862 9018 3852 9027
      3843 9029 3840 9032 3829 9076 3846 9074
      3913 9035 3951 8970 3947 8970
TIME...MOT...LOC 1710Z 235DEG 33KT 3909 9036 3834 9078

Kanofsky

The radar

The St Louis radar (KLSX), 25 km away, was scanning. The volume nearest the first event began at 17:36 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, St. Louis

When
June 14, 11:35 AM CST to 11:45 AM CST
Where
St. Louis County, 1.09 mi N of Breckenridge Hills to 0.32 mi N of Carsonville
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
38.736, -90.399

As a severe thunderstorm moved eastward across the northern portions of the St. Louis metro area, numerous tree limbs and power lines were blown down between St. Ann and Woodson Terrace/Berkeley area. Roofing material was blown off of the buildings at Northwest Plaza onto the parking lot. In Woodson Terrace, a large tree was blown down. It hit two homes causing moderate roof damage to both.

Thunderstorm Wind, Lewis

When
June 14, 2:49 PM CST
Where
Lewis County, Lewistown to 0.84 mi NE of Lewistown
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.080, -91.820

Thunderstorm winds blew down several large tree limbs around town.

Thunderstorm Wind, Shelby

When
June 14, 4:23 PM CST
Where
Shelby County, 0.35 mi ESE of Bethel
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.878, -92.024

Thunderstorm winds blew down several large tree limbs around town.

Thunderstorm Wind, Marion

When
June 14, 5:03 PM CST to 5:07 PM CST
Where
Marion County, 1.06 mi SW of West Ely to 2.49 mi NW of Withers Mill
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.708, -91.582

Thunderstorm winds blew down several trees onto U.S. Highways 61/24 south of Palmyra and a few were blown down onto County Road 272, just west of West Ely.

Hail, Monroe

When
June 14, 5:23 PM CST
Where
Monroe County, Monroe City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.650, -91.730

Flash Flood, Shelby

When
June 14, 6:00 PM CST to June 15, 7:00 AM CST
Where
Shelby County, 4.53 mi NNW of Maud to 0.61 mi SSW of Hagers Grove
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.679, -92.258

Up to 6 inches of rain fell in a short amount of time causing flash flooding, especially across the southern half of Shelby County. Numerous roads were flooded including Highway 15 at the Salt River Bridge and U.S. Highway 36 at various locations both east and west of Shelbina. In Shelbina, numerous roads were closed due to flash flooding.

Hail, Ralls

When
June 14, 7:20 PM CST
Where
Ralls County, 0.61 mi N of Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.509, -91.529

Flash Flood, Monroe

When
June 15, 12:20 AM CST to 7:00 AM CST
Where
Monroe County, Monroe City to 5.83 mi N of Granville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.650, -91.730

Up to 6 inches of rain fell in a short amount of time causing flash flooding. Several low water crossings were flooded throughout the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717553, 717687, 717692, 717694, 717693, 717702, 717699, 717703.